Kentucky, 2010Flash Flood and Hail in Kentucky, July 17, 2010
July 17, 2010 · NWS LMK · 15 events in 5 counties and zones
During the early morning hours of July 17 a frontal boundary was pushing north across central Kentucky while a shortwave moved across the region. This led to the development of widespread thunderstorms across southern Indiana and north central Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours of July 17 a frontal boundary was pushing north across central Kentucky while a shortwave moved across the region. This led to the development of widespread thunderstorms across southern Indiana and north central Kentucky. These storms produced damaging winds and marginally severe hail. During the afternoon hours differential heating and leftover outflow boundaries combined with heating of the day to produce additional thunderstorms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 16, 9:05 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 9:05 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1005 PM EDT FRI JUL 16 2010
...FORECAST UPDATE...
WEAK FRONTAL BOUNDARY APPEARS TO HAVE SLIPPED SOUTH OF THE CWA...OR
AT LEAST THE MAIN CONVECTIVE BOUNDARY. AMPLE LOW-LEVEL MOISTURE WAS
LEFT BEHIND ACROSS MOST OF THE CWA. THIS BOUNDARY SHOULD MOVE BACK
TO THE NORTH THROUGH THE OVERNIGHT HOURS INTO SATURDAY MORNING.
GIVEN THE LOW LEVEL MOISTURE AND HEAVY RAIN THAT FELL IN
SPOTS...PATCHY FOG WILL CERTAINLY OCCUR. DID NOT GO MORE PESSIMISTIC
GIVEN THE CLOUD COVER ACROSS THE SOUTH AND TO OUR WEST.
A SHORTWAVE OVER THE MID-MS VALLEY REGION WILL DIVE SE AND POSSIBLY
HELP SPARK ISOLATED SHOWERS OR STORMS TOWARDS MORNING AS THE
BOUNDARY MOVES BACK TO THE NORTH. THE BEST CHC OF RAIN SHOULD BE
ACROSS SOUTH CENTRAL KY THROUGH DAWN. TRIMMED BACK ON PRECIP THOUGH
SINCE NAM IS ABOUT THE ONLY SHORT-TERM MODEL THAT HAS A DECENT
HANDLE ON THE PRECIP...AND THAT MODEL INDICATES A NEARLY RAIN-FREE
NIGHT. KEPT SLIGHT CHC POPS IN THOUGH HOWEVER...EXCEPT OVER THE FAR
NERN CWA.
UPDATE OUT MOMENTARILY.
.SHORT TERM (TONIGHT AND SATURDAY)...
WASHED OUT FRONTAL BOUNDARY IS STILL STRONG ENOUGH TO PROVIDE A WEAK
FOCUS FOR STORMS ACROSS SOUTH CENTRAL KENTUCKY SO FAR THIS
AFTERNOON. ENOUGH LOW LEVEL MOISTURE STILL REMAINS ALONG WITH
HEATING TO CONTINUE TO PROVIDE SCATTERED STORMS MAINLY SOUTH OF THE
OHIO RIVER THROUGH THE AFTERNOON. EXPECT ENOUGH MID LEVEL DRY AIR TO
FILTER IN OVER THE NORTHERN HALF OF THE CWA...THAT ANY ADDITIONAL
CONVECTION WILL ONLY TAKE THE FORM OF SHOWERS AS UPDRAFTS WILL
ENTRAIN TOO MUCH DRY AIR TO BUILD TOO HIGH. FARTHER SOUTH
THOUGH...STILL CAN EXPECT SCATTERED STORMS TO DEVELOP ALONG
RESIDUAL BOUNDARIES THROUGH THE EVENING. TOMORROW SHOULD SERVE AS A
REPEAT PERFORMANCE TO TODAY...BUT A LOT WILL DEPEND ON WHERE THE
MAIN CONVERGENT BAND SETS UP AS IT DRIFTS NORTH OR SOUTH.
AS FOR TEMPERATURES...HAVE FORECAST SIMILAR NUMBERS TO TODAY FOR
LOWS AND HIGHS TOMORROW. MAIN DIFFERENCE WILL BE ACROSS THE
SOUTHEAST CWA...WHERE CURRENT RAINS WILL ELEVATE DEWPOINTS ENOUGH TO
FORCE HIGHER LOWS TONIGHT AND THEN CLOUD COVER TOMORROW SHOULD KEEP
HIGHS LOWER THAN TODAY.
.LONG TERM (SATURDAY NIGHT - FRIDAY)...
SATURDAY NIGHT - TUESDAY...
SATURDAY NIGHT WE/LL SEE ONLY A SLIGHT CHANCE OF SHOWERS/T-STORMS
EARLY AS THE FRONTAL BOUNDARY LINGERING OVER THE AREA IN PREVIOUS
DAYS WASHES OUT.
WE/LL THEN ENTER A FAST ZONAL FLOW WITH RIDGING BUILDING OVER THE SE
U.S. A WEAK SFC BOUNDARY AND UPPER LEVEL SHRT/WV WILL SPARK ISLD TO
SCT CONVECTION LATE SUNDAY THROUGH MONDAY. ANOTHER SHRT/WV LOOKS TO
ARRIVE FOR TUESDAY SO WILL KEEP THESE LOW POPS GOING. WITH NO REAL
STRONG FORCING MECHANISM IN PLACE...THE STORMS AT THE BEGINNING OF
NEXT WEEK LOOK TO BE SUB-SEVERE.
AS FOR TEMPS...WE/LL CONTINUE HOT AND HUMID WITH DAY TIME HIGHS
REACHING THE UPPER 80S AND LOWER 90S. LOW TEMPERATURES WILL HOLD IN
THE UPPER 60S AND LOWER 70S.
WEDNESDAY - FRIDAY...
CONFIDENCE IN THE WED-FRI FORECAST AS DECREASED AS THE SUITE OF 6Z
AND 12Z GFS PRODUCTS HAVE COME IN MUCH WEAKER WITH THE UPPER LEVEL
RIDGING CENTERED OVER THE SE U.S. AS A RESULT...THIS ALLOWS MORE
SHRT/WV ENERGY TO THE NORTH TO DIP INTO OUR AREA CREATING CONVECTION
CHANCES FOR THE LATTER PART OF NEXT WEEK. HOWEVER...THE 0Z ECMWF
HAS BEEN THE MOST CONSISTENT WITH STRENGTHENING THE RIDGE ENOUGH TO
KEEP US DRY PAST WED. WILL LEAN ON THE SIDE OF CONSISTENCY KEEPING
A DRY FORECAST. HOWEVER...IF MORE MODELS TREND TOWARD THE WETTER
SOLN FOR LATE NEXT WEEK...POPS WILL NEED TO BE ADDED. STILL NO
RELIEF FROM THE HEAT WITH HIGH TEMPS EXPECTED TO STAY IN THE LOWER
90S FOR HIGHS.
&&
.AVIATION (00Z TAF ISSUANCE)...
A COOL FRONT BARELY NOTICEABLE ACROSS SOUTHERN KENTUCKY IS HELPING
TO SPARK ISOLATED TO SCATTERED SHRA/TSRA WITHIN 25NM OF THE BWG
TERMINAL AND INTO WESTERN KY AND CENTRAL TN. MOST ACTIVITY WILL STAY
AROUND BWG AND SOUTH AND WEST SO WILL KEEP SDF AND LEX DRY. ALTHOUGH
IT IS POSSIBLE AN ISOLATED SHRA COULD FORM OVER SOUTH-CENTRAL IN OR
NORTH-CENTRAL KY BUT WILL LEAVE OUT OF TAFS FOR NOW.
WITH RESIDUAL MOISTURE ALONG AND NORTH OF THE FRONT...COULD HAVE
MVFR VSBYS TOWARDS SATURDAY MORNING...PERHAPS AS LOW AS IFR AT BWG
GIVEN THEIR RAINFALL. ALSO GIVEN THE RESIDUAL MOISTURE AND DAYTIME
HEATING SATURDAY...COULD HAVE SHRA/TSRA REDEVELOP MAINLY IN THE
AFTERNOON. AS FAR AS LOCATION...IT SHOULD BE MORE ISOLATED/SCATTERED
ACROSS THE ENTIRE REGION AS OPPOSED TO JUST ACROSS SRN KY. MAY
INCLUDE CB IN AT TERMINALS FOR SAT AFTERNOON BUT PROBABLY NOT
VICINITY CONVECTION SINCE IT SHOULD BE RATHER ISOLATED.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.........AL
SHORT TERM.....RJS
LONG TERM......AML
AVIATION.......AL
Hazardous weather outlook, Jul 16, 9:01 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 PM EDT FRI JUL 16 2010
INZ076-077-083-084-089>092-KYZ023>030-038-045-046-053>055-061>067-
070>078-081-082-180215-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-SPENCER KY-
NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-BOYLE KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1001 PM EDT FRI JUL 16 2010 /901 PM CDT FRI JUL 16 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
A WEAK BOUNDARY ACROSS SOUTH-CENTRAL KENTUCKY WILL PUSH NORTHWARD
THROUGH THE OVERNIGHT HOURS. GIVEN THE AMPLE LOW-LEVEL MOISTURE IN
PLACE...THIS BOUNDARY COULD SPARK ISOLATED THUNDERSTORMS. HEAVY
RAIN...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH MAY
ACCOMPANY ANY STORM OVERNIGHT.
IN ADDITION...A FEW LOCATIONS THAT RECEIVED AMPLE RAINFALL COULD
SEE FOG DEVELOP TOWARD MORNING...WHERE VISIBILITIES COULD DROP
BELOW ONE MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WITH DAYTIME HEATING EXPECT ANOTHER ROUND OF SCATTERED SHOWERS AND
STORMS TO FORM SATURDAY. THE MAIN THREATS FROM THESE STORMS WILL BE
HEAVY RAINFALL...BRIEF BUT STRONG GUSTY WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.
SEVERAL WEAK BOUNDARIES AND UPPER LEVEL SHORT WAVES WILL BRING ON
AND OFF CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
INZ078-079-KYZ031>037-039>043-047>049-056-057-180215-
SCOTT IN-JEFFERSON IN-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-MERCER KY-JESSAMINE KY-CLARK KY-
GARRARD KY-MADISON KY-
1001 PM EDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.
.DAY ONE...OVERNIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WITH DAYTIME HEATING EXPECT ANOTHER ROUND OF SCATTERED SHOWERS AND
STORMS TO FORM SATURDAY. THE MAIN THREATS FROM THESE STORMS WILL BE
HEAVY RAINFALL...BRIEF BUT STRONG GUSTY WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.
SEVERAL WEAK BOUNDARIES AND UPPER LEVEL SHORT WAVES WILL BRING ON
AND OFF CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT.
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AL
In the hours before
Special weather statement, Jul 16, 6:45 PM EST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EDT FRI JUL 16 2010
KYZ070-170015-
LOGAN-
645 PM CDT FRI JUL 16 2010
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...
AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF RUSSELLVILLE...AND MOVING
NORTHEAST AT 10 MPH. ANOTHER THUNDERSTORM IN TENNESSEE WAS MOVING
SLOWLY NORTH INTO SOUTHERN LOGAN COUNTY AS WELL.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL ALSO IMPACT...
SPA...
EPLEYS STATION...
KEYSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE AWARE THAT GUSTY WINDS PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS BEFORE THE ARRIVAL OF ANY RAIN.
&&
LAT...LON 3677 8707 3685 8707 3698 8707 3708 8692
3689 8675 3665 8680 3665 8707 3666 8708
3674 8708
TIME...MOT...LOC 2343Z 235DEG 7KT 3689 8701
ALSpecial weather statement, Jul 16, 10:46 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 PM EDT FRI JUL 16 2010
KYZ024-025-170415-
BRECKINRIDGE-MEADE-
1146 PM EDT FRI JUL 16 2010
...STRONG THUNDERSTORM WITH CLOUD-TO-GROUND LIGHTNING...HEAVY
RAIN...AND GUSTY WINDS...
AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF BRANDENBURG...AND MOVING
NORTHEAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR...AND GUSTY WINDS OF AROUND 35 TO 40 MPH
ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
GUSTON...
EKRON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3804 8625 3802 8619 3787 8599 3781 8611
3781 8615 3777 8618 3774 8624 3787 8635
TIME...MOT...LOC 0346Z 216DEG 7KT 3785 8625
ALSpecial weather statement, Jul 16, 11:36 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1236 AM EDT SAT JUL 17 2010
INZ090-KYZ025-170500-
HARRISON-MEADE-
1236 AM EDT SAT JUL 17 2010
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS AFFECTING MEADE AND HARRISON COUNTIES...
AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM ON THE EAST SIDE OF BRANDENBURG...MOVING
NORTHEAST AT 15 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL IMPACT...
DOE VALLEY...
NEW BOSTON...
LACONIA...
DOGWOOD...
BUENA VISTA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3816 8610 3806 8592 3801 8596 3800 8601
3797 8600 3790 8606 3800 8623
TIME...MOT...LOC 0434Z 216DEG 13KT 3802 8608
13Special weather statement, Jul 16, 11:56 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 AM EDT SAT JUL 17 2010
INZ090-KYZ029-030-170530-
BULLITT-HARRISON-JEFFERSON-
1256 AM EDT SAT JUL 17 2010
...STRONG STORMS AFFECTING BULLITT...HARRISON AND JEFFERSON
COUNTIES...
AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
BRANDENBURG TO 7 MILES SOUTH OF CORYDON TO VALLEY STATION TO 6 MILES
EAST OF WEST POINT...MOVING NORTHEAST AT 20 MPH.
FREQUENT LIGHTNING...VERY HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
THESE STORMS WILL IMPACT...
WESTERN LOUISVILLE...
VALLEY STATION...
PLEASURE RIDGE PARK...
THESE STORMS WILL ALSO IMPACT...
ELIZABETH...
NEW MIDDLETOWN...
BROOKS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3821 8596 3818 8596 3819 8590 3812 8572
3801 8568 3793 8585 3795 8587 3795 8591
3798 8591 3801 8596 3800 8601 3803 8619
3808 8620 3823 8603
TIME...MOT...LOC 0455Z 237DEG 16KT 3809 8617 3813 8606
3805 8586 3798 8584
13Event by event
10 thunderstorm wind, 3 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- July 17, 12:28 AM EST
- Where
- Jefferson County, Penile
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.100, -85.800
Several trees were blown down on the south side of Louisville west of Interstate 65.
Thunderstorm Wind, Bullitt
- When
- July 17, 12:40 AM EST
- Where
- Bullitt County, Brooks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -85.700
Estimated wind gusts of 60 mph were observed a half mile south of the Jefferson County line on Preston Highway.
Thunderstorm Wind, Jefferson
- When
- July 17, 12:44 AM EST
- Where
- Jefferson County, 1.08 mi SSE of Smyrna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.115, -85.645
Estimated wind gusts of 60 mph were observed at the National Weather Service office.
Thunderstorm Wind, Jefferson
- When
- July 17, 12:50 AM EST
- Where
- Jefferson County, 1.38 mi S of Highview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.130, -85.620
Numerous trees were blown down on the south side of Jefferson county. Emergency management reported 1500 people were without power.
Thunderstorm Wind, Shelby
- When
- July 17, 1:42 AM EST
- Where
- Shelby County, 2.28 mi ESE of Vigo
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.220, -85.140
A powerful microburst occurred early Saturday morning as a severe thunderstorm rolled across Shelby County. Most of the damage occurred between 2:30 AM and 3:00 AM EDT when numerous trees were reported down across the county. This caused several power outages early Saturday morning. Fortunately there was no major damage to any homes in the vicinity. Based on the size and types of trees down, some spots likely saw speeds as high as 85 to 90 mph. A NWS Damage Survey indicated that some of the damage northeast of Shelbyville may have been related to gustnadoes, with both cyclonic and anti-cyclonic rotation noted in fallen trees, as well as in an area of flattened corn.
The damage area extended primarily north of U.S. Highway 60 from Shelbyville to Bagdad.
Thunderstorm Wind, Henry
- When
- July 17, 1:52 AM EST
- Where
- Henry County, 0.69 mi N of Defoe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.340, -85.050
Power lines were blown down near the Shelby county line.
Hail, Henry
- When
- July 17, 2:17 AM EST
- Where
- Henry County, Port Royal
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.550, -85.080
Thunderstorm Wind, Oldham
- When
- July 17, 3:53 PM EST
- Where
- Oldham County, 2.27 mi ESE of Westport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.470, -85.430
Trees were blown down on Smith Lane.
Hail, Oldham
- When
- July 17, 3:55 PM EST
- Where
- Oldham County, 4.15 mi N of La Grange
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.460, -85.380
Thunderstorm Wind, Oldham
- When
- July 17, 4:07 PM EST
- Where
- Oldham County, 0.69 mi N of Ballardsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -85.350
Power lines were blown down between La Grange and Ballardsville. This sparked a small grass fire.
Hail, Henry
- When
- July 17, 4:25 PM EST
- Where
- Henry County, 1.76 mi SE of Pendleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.450, -85.280
Thunderstorm Wind, Oldham
- When
- July 17, 5:16 PM EST
- Where
- Oldham County, La Grange
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.400, -85.380
Several trees were blown down in La Grange and Buckner.
Thunderstorm Wind, Shelby
- When
- July 17, 5:48 PM EST
- Where
- Shelby County, 1.48 mi SSW of Veachland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -85.210
A tree was blown down on Old 7 Mile Pike in Shelbyville.
Flash Flood, Shelby
- When
- July 17, 6:10 PM EST
- Where
- Shelby County, 2.4 mi NE of Montclair to 2.54 mi N of Joyes
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.241, -85.294
Flash flooding briefly closed three roads just west of Shelbyville. The roads were Antioch, Scott Station, and Jail Hill.
Heavy Rain, Shelby
- When
- July 17, 6:27 PM EST
- Where
- Shelby County, Shelbyville
- Reported by
- CoCoRaHS
- Coordinates
- 38.220, -85.230
An observer reported 2.10 inches of rain fell in 80 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252877, 252874, 252872, 252876, 252817, 252818, 252881, 252866, 252880, 252868, 252879, 252875, 252869, 252882, 252878.